Alert archive / Oregon / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 4, NWS Medford, OR

July 7, 2011Lake County, Oregon

NWS Medford, OR issued this severe thunderstorm warning at Jul 7, 2011, 3:06 PM PDT for Lake County, Oregon. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2011, 3:06 PM PDT (22:06 UTC)
Expired
Jul 7, 2011, 3:24 PM PDT
In force
18 min
Issued by
NWS Medford, OR
Area
Storm-based polygon

County Lake County, OR

The radar

The Medford radar (KMAX), 236 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.1 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2011-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2011-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1685 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

553 
WUUS56 KMFR 072206
SVRMFR
ORC037-072245-
/O.NEW.KMFR.SV.W.0004.110707T2206Z-110707T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
306 PM PDT THU JUL 7 2011

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LAKE COUNTY IN SOUTH CENTRAL OREGON...

* UNTIL 345 PM PDT

* AT 306 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED OVER CENTRAL LAKE COUNTY...OR 30 MILES NORTHEAST
  OF LAKEVIEW...AND MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF LAKE COUNTY.

LAT...LON 4243 12007 4258 12021 4276 11993 4275 11973
      4263 11961
TIME...MOT...LOC 2205Z 234DEG 14KT 4256 12004

$$

SVEN
1 follow-up statement
909 
WWUS56 KMFR 072224
SVSMFR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
324 PM PDT THU JUL 7 2011

ORC037-072233-
/O.CAN.KMFR.SV.W.0004.000000T0000Z-110707T2245Z/
LAKE OR-
324 PM PDT THU JUL 7 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LAKE COUNTY IS
CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED. SMALL HAIL 
AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS STORM.

LAT...LON 4243 12007 4258 12021 4276 11993 4275 11973
      4263 11961
TIME...MOT...LOC 2223Z 234DEG 14KT 4260 11996

$$

SVEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:20 PM PDT, 46 minutes earlier.

Area forecast discussion, Jul 7, 2:20 PM PDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
220 PM PDT THU JUL 7 2011

.DISCUSSION...THE LATEST WATER VAPOR IMAGE SHOWS THE SHORTWAVE TROF
SWINGING INTO NORTHWEST OREGON. IN RESPONSE TO THIS...CUMULUS CLOUDS
ARE BUILDING EAST OF THE CASCADES AND IN SOUTHERN SISKIYOU COUNTY
AND ARE MOVING EAST TO NORTHEAST. THE LATEST RADAR IMAGE IS SHOWING
A COUPLE OF DEVELOPING CELLS NEAR HIGHWAY 395 AND THE OTHER IN
EASTERN LAKE COUNTY AND ARE MOVING EAST TO NORTHEAST. IT'S POSSIBLE
THESE COULD BECOME STRONG TO SEVERE. THE MOVEMENT OF THE STORMS
MATCHES UP WELL WITH PROJECTED 700 MB WINDS.

THE COVERAGE OF ISOLATED STORMS THROUGH THIS EVENING IS EXPECTED TO
REMAIN EAST OF THE CASCADES. HOWEVER THERE COULD NOT RULE A FEW
ISOLATED EAST AND NORTHEAST OF MOUNT SHASTA INTO WESTERN MODOC
COUNTY.

THUNDERSTORM THREATS SHIFT EAST TONIGHT AS THE UPPER TROF SWINGS
THROUGH THE REGION. BEHIND THE TROF WILL BE INCREASING ONSHORE FLOW
WITH MARINE STRATUS MOVING INLAND INTO THE UMPQUA BASIN AND SHOULD
REMAIN BANKED UP ALONG THE UMPQUA DIVIDE EARLY FRIDAY MORNING.

THE MODELS ARE IN FAIRLY GOOD AGREEMENT FRIDAY THROUGH THE WEEKEND.
AN UPPER LOW MOVES THROUGH SOUTHERN B.C. FRIDAY WITH A WESTERLY FLOW
ALOFT. MEANWHILE AT THE SURFACE HIGH PRESSURE BUILDS OFFSHORE WHILE
A THERMAL TROF BUILDS OVER SOUTHWEST OREGON. THEREFORE WE CAN EXPECT
DRY WEATHER WITH TEMPERATURES SLIGHTLY BELOW NORMAL.

DRY WEATHER CONTINUES THROUGH THE START OF NEXT WEEK WITH
TEMPERATURES NEAR NORMAL. THE GFS AND EC SHOW A WEAK UPPER TROF
WHICH WILL RESULT IN CLOUD BUILD UPS IN SISKIYOU AND MODOC COUNTY
SATURDAY...BUT NOT UNSTABLE ENOUGH FOR STORMS TO DEVELOP.

THE MODELS HAVE BEEN CONSISTENT IN SHOWING AN UPPER LOW MOVING SOUTH
FROM THE ALASKA PANHANDLE INTO NORTHWEST OREGON TUESDAY THROUGH NEXT
THURSDAY WHICH COULD BRING COOLER TEMPERATURES AND THE POTENTIAL FOR
ISOLATED TO SCATTERED STORMS EAST OF THE CASCADES. -PETRUCELLI

&&

.AVIATION...MVFR CONDITIONS CONTINUE AT THE COAST THIS AFTERNOON
WITH THE CHANCE FOR VFR CONDITIONS FOR A FEW HOURS EARLY THIS
EVENING. IFR CONDITIONS RETURN THIS EVENING AND CONTINUE OVERNIGHT.
ELSEWHERE...VFR CONDITIONS EXPECTED...BUT CUMULUS BUILDUPS ALONG
WITH ISOLATED STORMS WILL BE A CONCERN EAST OF THE CASCADES UNTIL
4Z.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.

CA...NONE.
PZ...SMALL CRAFT ADVISORY FOR WINDS UNTIL 11 PM PDT FRIDAY FOR
     PZZ356.
     HAZARDOUS SEAS WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY
     EVENING FOR PZZ356.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 2 PM PDT FRIDAY
     FOR PZZ356.
     SMALL CRAFT ADVISORY FOR WINDS UNTIL 5 AM PDT SATURDAY FOR
     PZZ370.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 5 AM PDT SUNDAY
     FOR PZZ370.
     GALE WARNING UNTIL 11 PM PDT FRIDAY FOR PZZ376.
     HAZARDOUS SEAS WARNING UNTIL 5 AM PDT SUNDAY FOR PZZ376.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 4:24 AM PDTGale WarningMFR63 hr
Jul 7, 4:24 AM PDTHazardous Seas WatchMFR11 hr
Jul 7, 4:24 AM PDTSmall Craft Advisory for WindsMFR3 days
Jul 7, 4:24 AM PDTSmall Craft Advisory for Hazardous SeasMFR63 hr
Jul 7, 1:57 PM PDTSevere Thunderstorm WarningMFRLake33 min

Nearby

Severe Thunderstorm Warnings in Oregon, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.